Introduction: Although many adolescents with gender dysphoria (GD) are being treated with GnRH analogues (GnRHa) and gender affirming hormones there is a paucity of data on the effects and side effects of this treatment in this population. We aimed to study short-term outcome of testosterone treatment in male adolescents with GD.
Methods: Sixty-two adolescents who had been treated with GnRHa, and subsequently with testosterone from a median age of 17.2 years (range 14.9-18.4) for a median duration of 12 months (range 5-33) were included. Physical changes and results from laboratory investigations and bone densitometry were assessed.
Results: In 85% of adolescents testosterone treatment led to a drop of voice and increased hair growth within three months. Acne was common and most prevalent at 6-12 months of treatment. BMI and systolic blood pressure increased. HDL-cholesterol and SHBG decreased whereas hematocrit, hemoglobin, prolactin, androstenedione and DHEAS increased. BMD z-scores after 12-24 months of testosterone treatment remained below z-scores before the start of GnRHa treatment.
Conclusion: Testosterone effectively induced virilisation starting within three months in the majority of adolescents. Acne was a common side effect but no short-term safety issues were observed. The increased hematocrit, decreased HDL-cholesterol and decreased BMD z-scores are in line with previous studies. Further follow-up studies will need to establish if these changes result in adverse cardiovascular outcome and increased fracture risk in the long term.
19 - 21 Sep 2019
European Society for Paediatric Endocrinology